Tuesday, November 19, 2013
NPR: Using Birth Control Pills May Increase Women's Glaucoma Risk, by Nancy Chute:
Taking birth control pills may increase a woman's risk of eye disease later in life, a study finds, because they may reduce protective levels of estrogen. . . .
In this study, researchers looked at data on 3,406 women over 40 who participated in a bignational health survey administered by the Centers for Disease Control and Prevention. The women who had taken oral contraceptives for more than three years were more than twice as likely to be diagnosed with glaucoma.
But the absolute risk of getting glaucoma after age 40 is small, about 1.86 percent, according to the CDC. So doubling that risk would bring it up to a bit under 4 percent.
And there's no proof that taking birth control pills, which contain hormones that keep estrogen levels from peaking midway through a woman's monthly cycle, cause the apparent increased risk. . . .